Motor response complications eventually appear in most patients with advanced Parkinson's disease being treated with levodopa. The interval between onset of parkinsonism and emergence of these adverse events appears independent of the dose or the duration of therapy. Current evidence suggests that "wearing-off" fluctuations largely reflect the loss of normally functioning dopaminergic terminals, although postsynaptic alterations contribute somewhat to the underlying decline in the duration of levodopa's antiparkinsonian action. "On-off" fluctuations and peak-dose dyskinesias, on the other hand, appear to arise mainly as a consequence of postjunctional alterations that follow exposure to nonphysiologic intrasynaptic dopamine fluctuations in patients who have lost the buffering afforded by dopaminergic terminals. Studies in rats with 6-hydroxydopamine lesions indicate that striking functional alterations occur in striatal dopaminoceptive systems as a result of dopaminergic denervation and that levodopa replacement, particularly when given intermittently, fails to normalize these changes. To the extent that similar alterations contribute to the appearance of motor complications, the successful symptomatic therapy of Parkinson's disease may require continuous dopaminergic stimulation, as well as direct pharmacologic targeting of striatal dopaminoceptive systems.